Format

Send to

Choose Destination
Neurology. 2016 Mar 8;86(10):963-71. doi: 10.1212/WNL.0000000000002455. Epub 2016 Feb 17.

Antibiotic-associated encephalopathy.

Author information

1
From the Department of Neurology (S.B., R.R.D., P.R., L.N.G.C., A.L.B.), Brigham and Women's Hospital; Department of Neurology (R.R.D., P.R., L.N.G.C.), Massachusetts General Hospital; and Harvard Medical School (S.B., R.R.D., P.R., L.N.G.C., A.L.B.), Boston, MA. sbhattacharyya3@partners.org.
2
From the Department of Neurology (S.B., R.R.D., P.R., L.N.G.C., A.L.B.), Brigham and Women's Hospital; Department of Neurology (R.R.D., P.R., L.N.G.C.), Massachusetts General Hospital; and Harvard Medical School (S.B., R.R.D., P.R., L.N.G.C., A.L.B.), Boston, MA.

Erratum in

Abstract

Delirium is a common and costly complication of hospitalization. Although medications are a known cause of delirium, antibiotics are an underrecognized class of medications associated with delirium. In this article, we comprehensively review the clinical, radiologic, and electrophysiologic features of antibiotic-associated encephalopathy (AAE). AAE can be divided into 3 unique clinical phenotypes: encephalopathy commonly accompanied by seizures or myoclonus arising within days after antibiotic administration (caused by cephalosporins and penicillin); encephalopathy characterized by psychosis arising within days of antibiotic administration (caused by quinolones, macrolides, and procaine penicillin); and encephalopathy accompanied by cerebellar signs and MRI abnormalities emerging weeks after initiation of antibiotics (caused by metronidazole). We correlate these 3 clinical phenotypes with underlying pathophysiologic mechanisms of antibiotic neurotoxicity. Familiarity with these types of antibiotic toxicity can improve timely diagnosis of AAE and prompt antibiotic discontinuation, reducing the time patients spend in the delirious state.

Comment in

PMID:
26888997
DOI:
10.1212/WNL.0000000000002455
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center